Excessive Heat, Pushmataha
- When
- August 20, 2:00 AM CST to August 22, 6:00 PM CST
- Where
- Pushmataha forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.416, -95.376 (the zone’s center; the record gives no point)
A strong subtropical high pressure system reestablished itself over the south central United States during the August 19th through 22nd timeframe. Exceptionally hot weather was the result with above normal daytime temperatures of 98 to 102 degrees, which combined with high humidity resulted in 105 to 110 degree heat index values.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong subtropical high pressure system reestablished itself over the south central United States during the August 19th through 22nd timeframe. Exceptionally hot weather was the result with above normal daytime temperatures of 98 to 102 degrees, which combined with high humidity resulted in 105 to 110 degree heat index values. Little relief was felt at night as temperatures only fell into the upper 70s to near 80 degrees during the overnight hours. At least four people were treated for heat-related illness in Tulsa during this period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 20, 1:57 AM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
257 AM CDT FRI AUG 20 2010
.DISCUSSION...
MAIN FORECAST CONCERN THIS MORNING IS THE HEAT HEADLINES THROUGH
THE EARLY PART OF THE WEEKEND.
AFTER A FAIRLY PLEASANT MORNING ACROSS MUCH OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS YESTERDAY...WARM AND HUMID CONDITIONS HAVE
RETURNED TO THE AREA THIS MORNING. MOST OF THE AREA IS
REGISTERING DEW POINTS IN THE LOW TO MID 70S AND TEMPERATURES IN
THE MID AND UPPER 70S. THE WARM START TO THE DAY WILL HELP
DAYTIME TEMPERATURES TO BE AT LEAST A COUPLE OF DEGREES WARMER
/ESPECIALLY ACROSS NORTHEAST OKLAHOMA/ THAN YESTERDAYS...COUPLED
WITH EXPECTED HIGHER DEW POINTS. THIS WILL GIVE MOST OF THE AREA
HEAT INDICES AT OR ABOVE 105 TODAY. AREAS GENERALLY ALONG AND
SOUTH OF I40 SAW THESE HEAT INDICES YESTERDAY...AND MESONET
OBSERVATIONS SHOW THAT MOST TEMPERATURES WILL REMAIN AT OR ABOVE
75 BY SUNRISE TODAY. SIMILAR CONDITIONS WILL OCCUR TONIGHT AND
TOMORROW. THEREFORE...SOUTHEAST OKLAHOMA HAS BEEN INCLUDED IN AN
EXCESSIVE HEAT WARNING THROUGH SATURDAY AFTERNOON. CONFIDENCE IS
HIGH THAT NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL ALSO SEE
THE HIGH HEAT INDICES BOTH TODAY AND TOMORROW...BUT CONFIDENCE IS
LOWER THAT LOW TEMPERATURES WILL REMAIN ABOVE 75 TONIGHT IN THESE
AREAS ESPECIALLY WITH POTENTIAL CONVECTION TONIGHT. A HEAT
ADVISORY IS NOW IN EFFECT THROUGH SATURDAY AFTERNOON FOR ALL OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. TULSA COUNTY IS THE
ONLY EXCEPTION TO THIS...WITH URBAN AREAS LIKELY TO MEET THE LOW
TEMPERATURE CRITERIA FOR A WARNING. IT IS STILL POSSIBLE THAT
LATER SHIFTS MAY NEED TO UPGRADE PORTIONS OF THE HEAT ADVISORY TO
AN EXCESSIVE HEAT WARNING.
A WEAK FRONT WILL APPROACH THE AREA LATE TONIGHT...MOVING THROUGH
THE AREA DURING THE DAY SATURDAY. IMMEDIATE TEMPERATURE DROP OFFS
BEHIND THE BOUNDARY WILL NOT BE SUBSTANTIAL...ESPECIALLY ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. IT IS POSSIBLE THAT
HEAT HEADLINES MAY NEED TO BE EXTENDED FOR SOUTHERN PORTIONS OF
THE AREA INTO SUNDAY.
A MORE SUBSTANTIAL COLD FRONT WILL PASS THROUGH THE AREA ON
WEDNESDAY...WHICH WILL DROP AFTERNOON TEMPERATURES TO MORE NORMAL
LEVELS. CONVECTIVE POTENTIAL DOES NOT LOOK TO BE GREAT WITH THIS
FRONT...AND WILL CONTINUE TO CARRY A DRY FORECAST DURING THIS TIME
FRAME.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 99 78 98 75 / 20 30 10 10
FSM 101 78 101 76 / 20 30 20 20
MLC 101 76 101 74 / 10 30 10 20
BVO 98 72 95 70 / 20 40 10 10
FYV 99 74 97 71 / 20 40 20 20
BYV 98 75 97 72 / 20 40 20 20
MKO 100 75 99 74 / 20 30 10 20
MIO 96 74 96 73 / 20 50 10 10
F10 100 76 99 74 / 10 30 10 20
HHW 101 75 101 75 / 20 20 10 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-
OKZ060-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-
OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071.
AR...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011.
EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR ARZ019-ARZ020-
ARZ029.
&&
SHORT TERM...07
LONG TERM....22HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT THU AUG 19 2010
ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CDT THU AUG 19 2010
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
ISOLATED THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS WILL DISSIPATE BY SUNSET. HEAT INDICES WILL FALL BELOW
THE 100 DEGREE MARK BY SUNSET AS WELL.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY AND MONDAY...DANGEROUS HEAT POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
EXTENDED DISCUSSION...
HIGH PRESSURE ALOFT WILL KEEP THE WEATHER HOT AND HUMID FOR THE
NEXT FEW DAYS. A WEAK COLD FRONT IS EXPECTED TO MOVE INTO THE AREA
ON SATURDAY OR SATURDAY NIGHT...AND MAY PROVIDE SOME BRIEF RELIEF.
THE HEAT IS EXPECTED TO RETURN SUNDAY AND MONDAY. A MORE SIGNIFICANT
COLD FRONT IS EXPECTED ON TUESDAY...WHICH WILL BRING A CHANCE OF
THUNDERSTORMS AND MILDER TEMPERATURES.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.The national radar mosaic for the moment the first event began.
8 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258510, 258511, 258512, 258513, 258514, 258515, 258516, 258517.